Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 156, NWS Birmingham, AL

April 20, 2006Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2006, 5:02 PM CDT for Shelby County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2006, 5:02 PM CDT (22:02 UTC)
Expired
Apr 20, 2006, 6:00 PM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 14 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 11:38 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-119 m²/s²
0-3 km storm-relative helicity
-98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:18 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 20, 4:18 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU APR 20 2006

.UPDATE...

JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION
LISTED AT BOTTOM OF DISCUSSION.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH FRIDAY)

HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET
GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID-
LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL
CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT
THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS.
STORMS SHOULD DIE OFF BY 9 OR 10 PM.

FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED.
SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING
LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN
ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS
WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING
FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE
HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT
WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)

STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS
COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL
DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT
SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  82  57  72 /  40  60  70  30
ANNISTON    63  84  58  76 /  40  50  80  30
BIRMINGHAM  64  82  57  76 /  40  70  70  30
TUSCALOOSA  65  84  56  80 /  30  70  70  20
CALERA      65  84  58  78 /  30  60  70  20
AUBURN      64  85  59  75 /  30  20  80  40
MONTGOMERY  63  86  60  78 /  30  40  80  30
TROY        64  87  61  76 /  30  30  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM.
ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133-

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM.
ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133-

&&

JONES/90
Hazardous weather outlook, Apr 20, 1:25 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT THU APR 20 2006

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
125 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY WEST OF
INTERSTATE 65 BETWEEN 130 PM AND 3 PM...AND EAST OF INTERSTATE 65
AFTER 3 PM.  SOME STORMS WILL QUICKLY BECOME SEVERE WITH LARGE HAIL
UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. THE TORNADO
THREAT IS MINIMAL AT THIS TIME.  STORMS SHOULD DIMINISH TO BELOW
SEVERE LIMITS BY 11 PM.

SUMMER LIKE TEMPERATURES AND HUMIDITY COMBINED WITH AN APPROACHING
UPPER AIR DISTURBANCE WILL COMBINE TO PRODUCE THUNDERSTORMS WITH
STRONG UPDRAFTS AND DOWNDRAFTS.  THE STRONG UPDRAFTS WILL HELP
PRODUCE VERY LARGE HAIL...AND THE STRONG DOWNDRAFTS WILL PRODUCE
POTENTIALLY DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS
AND LARGE HAIL EXPECTED.  THE STORMS WILL BEGIN BETWEEN 11 AM AND 1
PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING
IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.
THIS SITUATION MAY PRODUCE MORE

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE
REQUIRED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY AFTERNOON AND
EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE
POTENTIAL SEVERE THUNDERSTORMS.

STEFKOVICH

In the hours before

Local storm report, Apr 20, 3:39 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CLEVELAND               33.99N 86.57W
04/20/2006  E0.75 INCH       BLOUNT             AL   EMERGENCY MNGR

0336 PM     HAIL             GRAYSVILLE              33.63N 86.97W
04/20/2006  E0.75 INCH       JEFFERSON          AL   PUBLIC

&&

MBAER
Local storm report, Apr 20, 4:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             PINSON                  33.68N 86.66W
04/20/2006  E0.75 INCH       JEFFERSON          AL   AMATEUR RADIO

0353 PM     FUNNEL CLOUD     BESSEMER                33.38N 86.96W
04/20/2006                   JEFFERSON          AL   AMATEUR RADIO

            NEAR I-59 AND 18TH STREET

0401 PM     HAIL             3 NE PINSON             33.71N 86.62W
04/20/2006  E0.75 INCH       JEFFERSON          AL   EMERGENCY MNGR

0405 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

            JEFFERSON COUNTY CIVIC CENTER AT FINLEY

&&

MBAER
Local storm report, Apr 20, 4:30 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E1.75 INCH       JEFFERSON          AL   AMATEUR RADIO

            FINLEY AND 29TH

0410 PM     HAIL             BIRMINGHAM              33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            1 MILE WEST OF AVONDALE PARK

0423 PM     HAIL             STEELE                  33.93N 86.20W
04/20/2006  E0.88 INCH       ST. CLAIR          AL   PUBLIC

&&

MBAER
Local storm report, Apr 20, 4:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             HOMEWOOD                33.46N 86.81W
04/20/2006  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

0444 PM     HAIL             HIGHLAND LAKE           33.89N 86.42W
04/20/2006  E0.75 INCH       BLOUNT             AL   AMATEUR RADIO

0444 PM     DOWNBURST        RAGLAND                 33.75N 86.14W
04/20/2006                   ST. CLAIR          AL   AMATEUR RADIO

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:04 PM CDTSevere Thunderstorm WarningBMXSt. Clair34 min
Apr 19, 7:09 PM CDTSevere Thunderstorm WarningBMXCoosa66 min
Apr 19, 7:15 PM CDTSevere Thunderstorm WarningBMXShelby60 min
Apr 19, 7:30 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Apr 19, 7:33 PM CDTSevere Thunderstorm WarningBMXWalker57 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningBMXTallapoosa53 min
Apr 19, 7:49 PM CDTSevere Thunderstorm WarningBMXTalladega41 min
Apr 19, 7:52 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Apr 19, 8:13 PM CDTSevere Thunderstorm WarningBMXCoosa62 min
Apr 19, 8:14 PM CDTSevere Thunderstorm WarningBMXShelby61 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningBMXWalker49 min
Apr 19, 8:30 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
Apr 19, 9:01 PM CDTSevere Thunderstorm WarningBMXChilton59 min
Apr 19, 9:10 PM CDTSevere Thunderstorm WarningBMXElmore50 min
Apr 19, 9:14 PM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 19, 9:16 PM CDTSevere Thunderstorm WarningBMXCoosa29 min
Apr 19, 9:38 PM CDTSevere Thunderstorm WarningBMXAutauga52 min
Apr 19, 9:45 PM CDTSevere Thunderstorm WarningBMXCoosa45 min
Apr 19, 10:00 PM CDTSevere Thunderstorm WarningBMXChilton, Elmore45 min
Apr 19, 10:07 PM CDTSevere Thunderstorm WarningBMXMontgomery68 min
Apr 19, 11:00 PM CDTSevere Thunderstorm WarningBMXChilton45 min
Apr 19, 11:14 PM CDTSevere Thunderstorm WarningBMXMontgomery20 min
Apr 20, 2:39 PM CDTSevere Thunderstorm WarningBMXWinston35 min
Apr 20, 2:49 PM CDTSevere Thunderstorm WarningBMXJefferson41 min
Apr 20, 2:58 PM CDTSevere Thunderstorm WarningBMXBlount47 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
Apr 20, 3:29 PM CDTTornado WarningBMXJefferson27 min
Apr 20, 3:42 PM CDTSevere Thunderstorm WarningBMXBlount63 min
Apr 20, 3:43 PM CDTSevere Thunderstorm WarningBMXSt. Clair62 min
Apr 20, 3:55 PM CDTSevere Thunderstorm WarningBMXEtowah65 min
Apr 20, 4:26 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 4:26 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Apr 20, 4:30 PM CDTSevere Thunderstorm WarningBMXCalhoun60 min
Apr 20, 4:39 PM CDTSevere Thunderstorm WarningBMXSt. Clair51 min
Apr 20, 5:05 PM CDTSevere Thunderstorm WarningBMXCherokee, Cleburne25 min
Apr 20, 5:09 PM CDTSevere Thunderstorm WarningBMXJefferson66 min
Apr 20, 5:12 PM CDTSevere Thunderstorm WarningBMXLamar78 min
Apr 20, 5:27 PM CDTSevere Thunderstorm WarningBMXSt. Clair40 min
Apr 20, 6:30 PM CDTSevere Thunderstorm WarningBMXLamar31 min
Apr 20, 6:36 PM CDTSevere Thunderstorm WarningBMXFayette30 min
Apr 20, 6:52 PM CDTSevere Thunderstorm WarningBMXJefferson53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.